Please use this identifier to cite or link to this item: http://hdl.handle.net/1959.13/930063
- Amisulpride overdose is frequently associated with QT prolongation and torsades de pointes
Isbister, Geoffrey K.;
Balit, Corrine R.;
Duffull, Stephen B.
- The University of Newcastle. Faculty of Health, School of Medicine and Public Health
- This study aimed to describe the effects of the antipsychotic amisulpride in overdose, including the frequency of QT prolongation and torsades de pointes. Cases of amisulpride overdose (>1 g) were recruited from 2 state poison centers and a tertiary toxicology unit over 5 years. A 1-page clinical research form was used to collect clinical information. Copies of all electrocardiograms were obtained. Electrocardiogram parameters (QRS and QT intervals) were manually measured as previously described, and plots of QT-heart rate (HR) pairs were compared with the QT nomogram. There were 83 patients with amisulpride overdoses with a median age of 29 years (interquartile range [IQR], 23-40 years), and 42 (51%) were female. The median dose ingested was 6 g (IQR, 3-13 g, range, 1.2-120 g). The median HR was 66 beats/min (IQR, 60-81 beats/min). Bradycardia occurred in 20 cases (24%), and hypotension in 19 (23%). From 440 electrocardiograms (average of 5 per case; range, 1-15), an abnormal QT-HR pair occurred in 61 cases (73%). Torsades de pointes developed in 6 cases (7%), with doses of 4, 4.6, 18, 24, 32, and 80 g. The patient taking 32 g died after a cardiac arrest. Widened QRS did not occur except transient rate-dependent bundle-branch block in 3 cases. There were significant associations of bradycardia, hypokalemia, and hypocalcaemia, with QT prolongation and torsades de pointes. Central nervous system effects were uncommon with coma in 7 cases, seizures in 2, and dystonic reactions in 2. Amisulpride overdose commonly causes QT prolongation, bradycardia, and hypotension. Torsades de pointes occurred commonly enough to suggest that amisulpride is highly cardiotoxic in overdose.
- Journal of Clinical Psychopharmacology Vol. 30, Issue 4, p. 391-395
- Publisher Link
- Lippincott Williams & Wilkins
torsades de pointes;
- Resource Type
- journal article